There are many ways drugs are abused. Some people swallow pills while others crush and snort them. On the other hand, some drug users smoke their drugs while others shoot up. Intravenous (IV) drug use is one of the most dangerous and risky ways to use drugs.
According to the World Health Organization (WHO), 13 million people worldwide are IV drug users. Up to 1.7 million IV drug users are living with HIV–a bloodborne disease that is often transmitted by sharing needles.
IV drug use tends to produce a stronger, faster high, but it also increases the long list of risks that come with illicit drug use. Shooting up drugs increases the risk of overdose, infection, addiction, dependence, and preventable death.
Knowing how to identify whether or not someone is injecting drugs can help friends and families recognize when their loved ones need help. IV drug use, track marks, and skin infections are all signs of addiction that can get worse without treatment.
Why Do Drug Users Shoot Up?
While the average person may cringe at the thought of injecting oneself with a substance, doing so is extremely common among people who are addicted to drugs like heroin, meth, and crack cocaine. This is because shooting up causes a faster, more intense high than other forms of drug use.
When swallowing a pill, it can take 30-60 minutes to begin feeling the effects. When snorting a substance, it takes 5-20 minutes to feel the effects. However, when injecting drugs, the substance goes directly into the bloodstream causing a rapid-onset and powerful high.
The vast majority of IV drug users weren’t always IV users. Many of them, particularly those who are addicted to opioids, started their drug use by swallowing or crushing and snorting their drugs. But, over time, their addiction becomes more and more powerful. At the same time, their tolerance increases, so they have to use drugs more frequently or in higher doses.
Transitioning from other forms of drug use (swallowing, snorting, smoking) to IV use can make the effects of a certain substance feel much stronger and more intense. This is why many drug users transition to IV use as their addiction becomes more severe.
5 Signs Someone Is Shooting Up Drugs
The way a person acts after injecting drugs usually depends on the type of drug they use. Heroin can make a person feel sleepy, calm, and euphoric, while cocaine or meth can make a person experience a jolt of energy, confidence, and focus. However, there are still physical signs one can look for to tell whether or not a person is injecting drugs.
Five common signs that someone is shooting up include:
1. Visible Needle Marks or “Track Marks”
The easiest way to identify IV drug use is to look for needle marks or “track marks.” These are sores, scars, or discoloration that appear on the skin after repeated injections. Some drug users will wear long-sleeved clothing to prevent their marks from being visible.
2. IV Drug Paraphernalia
Injecting drugs requires a lot more paraphernalia than swallowing or snorting does. IV drug paraphernalia may include a needle, syringe, lighter, spoon with a bent arm, and cotton. If a person has all of these items together in one location, he or she may be shooting up drugs.
3. Skin Infections and Irritation
IV drug users often use single-use needles several times, causing the needle to become dull and further skin damage to occur. Some IV drug users share needles with other people or simply fail to practice sanitary injection techniques. These two dangerous practices can lead to skin infections, redness, irritation, abscesses, and more.
4. Vein Damage, Collapsed Veins
Frequent IV drug use, especially with dull needles, can cause damage, scarring, or collapsed veins. This happens when drug users don’t give their veins enough time to heal. This type of vein damage can be very painful and can be identified by painful bruising on the skin.
5. “Skin Popping”
While the majority of people who shoot up inject drugs into their veins, some inject the substances into their muscles, instead. This is a practice known as “skin popping.” Skin popping often results in skin redness as well as lumps that form near the injection area. Over time, scar tissue can accumulate and be visible to others.
What Do Track Marks Look Like?
Needle marks, often known as track marks, develop as a result of repeated trauma to the skin and vein from shooting up. All track marks look similar–heroin track marks look just like those caused by any other drug. Marks are typically characterized by long, skinny marks of scar tissue or discoloration that lay directly on top of a vein.
Fresh track marks, or ones that have recently formed, usually appear bright red, pink, or purple. They can be irritated or inflamed at the injection site over the vein. They may even be covered by scabs or scar tissue. Some people will experience bruising around their needle marks.
Older track marks or ones that have healed, however, will look different. These usually look like a white or light-pink scar that covers the former injection site. The vein below the track mark may take on a darker color if it has sustained damage, as well.
Where are Track Marks Found on The Body?
Two of the easiest places to find track marks are on the arms or the hands. Track marks on the arms are usually found near the inner elbow or forearm. Track marks on the hands are typically found on the top of the hands below the knuckles.
Other areas where track marks may form after shooting up include:
Needle marks are rarely seen on the face or abdomen due to the difficulty in finding veins in these areas.
What Risks are Associated With IV Drug Use?
Shooting up drugs is extremely dangerous and comes with a long list of health risks. First and foremost, IV drug use can be highly addictive. People not only get addicted to the drug they are using but they also get addicted to the ritual of preparing an injection and administering it.
While the high produced by shooting up is powerful, it doesn’t last as long as it does with other methods of use. Short-acting highs can cause individuals to experience cravings sooner and more often, encouraging them to continue using drugs throughout the day.
IV drug use can also increase the risk of overdose. Since the effects occur rapidly and are stronger than they are with other methods of use, it can be difficult to gauge just how much a person is using. People may accidentally use too much or take a substance that is cut with fentanyl or another deadly synthetic opioid.
Other dangers of shooting up drugs include:
- Infections and disease – IV drug use can lead to infections of the blood, skin, bone, and joint. This can result from contaminated needles, dirty surroundings, improper techniques, or needle-sharing.
- Endocarditis – A condition characterized by inflamed heart lining that can result in heart damage, heart failure, and death.
- Thrombosis – Blood clots can form in the veins resulting in damage or blockage.
- Chronic Venous Insufficiency (CVI) – A chronic condition characterized by obstructed blood flow to the heart from the feet and legs.
The best way to avoid these complications is by seeking treatment for drug addiction as soon as possible.
Find Help for Yourself or an Addicted Loved One Today
While track mark scars may last forever, addiction doesn’t have to. If you have noticed these signs in a loved one and suspect they are shooting up drugs, it may be time to consult with an addiction specialist about getting your loved one the help they need.
Here at Moving Mountains Recovery, our team of addiction and mental health specialists are available 24-hours a day to help you or a loved one begin your recovery journey. Call now to see how we can help.